A Chemoimmunotherapeutic Approach to Nondriver NSCLC - Episode 4

Nondriver mNSCLC: Optimizing the KEYNOTE-189 Regimen

Mark A. Socinski, MD:I think KEYNOTE-189 established the regimen of carboplatin-pemetrexed plus pembrolizumab as a standard. One of the issues we’re often faced with is, can you change up the chemotherapy part of it? Could you substitute, for instance, paclitaxel or say nab-paclitaxel, for the pemetrexed? Now we have other studies suggesting that you can, but in general, to date, those have not been in nonsquamous, they’ve been in squamous.

In my practice, I tend to stick with what was done in the phase III trial. There are occasionally a patient who you would not want to give pemetrexed to. Pemetrexed is renally excreted so patients who have borderline kidney function are at heightened risk of adverse effects from pemetrexed. And so, I might avoid pemetrexed in someone who had some renal insufficiency. You can substitute paclitaxel in that setting, and I don’t think that you would necessarily compromise anything. We do have clinical trials, particularly in squamous cell, suggesting that adding immunotherapy to a carboplatin plus a taxane regimen does result in improved overall survival, as I previously mentioned. So, it’s not a very common situation where you would exclude, except in the elderly. The older you get, the less organ reserve that you have. So, the renal issue does come up quite more frequently in the elderly patients than it does in more standard age patients.

In the history of oncology, we know that the more drugs you use, the more adverse effects you’re at risk for. Fortunately, for the KEYNOTE-189 regimen, we do have a situation where the adverse effects tend to be nonoverlapping. The adverse effects of pembrolizumab are typically the typical immune-related sorts of events, the common ones—skin rash or dermatitis, colitis with diarrhea, thyroiditis, or more commonly hypothyroidism, hepatitis with liver function test, and stuff like this. But I think it’s important also to realize that as a general rule, anything that ends in “-itis" can occur as an adverse effect of immunotherapy. I’ve said the common ones—dermatitis, colitis, hepatitis, thyroiditis, these sorts of things. But you have to be aware that there have been some weird “-itises” that have occurred as a result of this—myocarditis, aseptic meningitis, encephalitis, uveitis, all uncommon things.

The point to the general oncologist is that the spectrum of toxicity is pretty broad. Once you activate your immune system, it can attack pretty much anything in your body if it thinks it’s foreign. So, that’s really the issue.

Now those are very different than the adverse effects of chemotherapy, which are more related to the bone marrow in terms of blood counts. Fatigue is a very nonspecific symptom but commonly associated with chemotherapy. There can be some issues with renal and GI gastrointestinal sorts of toxicities, but the way they present is somewhat different, and I think an experienced oncologist would recognize the difference between those 2.

Fortunately, when you put all these drugs together relative to the benefit, I think you always have to interpret the adverse effect profile relative to how great the benefit is. We talked before about the hazard ratio for overall survival showing the 50% risk reduction in death. To me, that’s worth taking a little bit of risk in toxicity. Now fortunately, I don’t think personally you take a huge leap in terms of subjecting the patient to substantially more adverse effects relative to the substantial benefit that they’re getting from this regimen.

Transcript edited for clarity.


A 66-Year-Old Man With NSCLC

May 2018: H&P

  • A 66-year-old man presented to primary care with complaints of persistent cough and shortness of breath with easy exertion.
    • PE: Average height, very thin (BMI = 18 kg/m2); says he has been losing weight although not dieting; mild fever (100.6 degrees); intermittent hemoptysis
    • Lab results: CrCL 75 mL/min; A1C 6.8%; WBC 15K/µL
    • PMH: HTN managed on atenolol; former smoker (30 pack-years); attributes cough to smoking but has persisted for 3 years now since he quit
  • Primary care suspected bronchitis and prescribed amoxicillin; referred to pulmonology

June 2018: Pulmonology evaluation

  • Pulmonologist evaluated patient for COPD: diminished lung function on spirometry
  • CT revealed a 3-cm mass in left lung and multiple (<2 cm) masses in right lung, pleura, and axial lymph nodes; patient referred to oncology.

July 2018: Oncology exam

  • Biopsy identified adenocarcinoma in left lung with lymph node and pleural involvement
  • Molecular testing:
    • ALK& ROS1 rearrangement, negative
    • EGFR, KRAS wild-type
    • KRAS negative
    • PD-L1 TPS: 45%
  • Additional testing: Abdominal CT, NED; Brain MRI, NED
  • Diagnosis: Stage IVA lung adenocarcinoma without molecular drivers

August 2018

  • Patient begins treatment with pemetrexed/carboplatin plus pembrolizumab 200 mg q3 wks